Background: Multiple myeloma is a cancer of plasma cells that often leads to complications including osteolytic bone lesions, nephropathy and neuropathy. Multiple myeloma is only one etiology of many cancer pain conditions that may necessitate interventional pain treatment when refractory to multimodal medications. Notably, local anesthetic systemic toxicity is a rare but life-threatening complication of local anesthetic administered for these interventions.
Case presentation: A 50-60-year-old woman presented with multiple myeloma complicated by chronic bone pain and in an acute pain crisis. A fluoroscopic-guided L4-5 epidural catheter was placed with clinical doses of bupivacaine for comfort to undergo MRI of the spine. Soon after, she became tachycardic, tachypneic and hypoxic requiring non-invasive positive pressure airway support. As this respiratory distress was attributed to a large pleural effusion, a pigtail catheter was inserted in the intensive care unit with submaximally dosed lidocaine infiltration. She then developed a left bundle branch block followed by cardiovascular collapse minimally responsive to high-dose inotrope and vasopressor support. Lipid emulsion was started with dramatic therapeutic response and recovery to baseline. A CT of the thoracolumbar spine showed worsening extensive lytic lesions throughout all vertebral bodies and ribs from diffuse myeloma.
Conclusions: Patients with oncologic lesions focal to the thoracolumbar spine may be at higher risk for local anesthetic systemic toxicity from palliative epidurals due to increased cancer-related angiogenesis. Likewise, local anesthetic infiltration for procedures near any malignant sites could have a similar risk and may require lower initial fractionated dosages with increased vigilance.
Keywords: anesthesia; cancer pain; drug-related side effects and adverse reactions; local; neurotoxicity syndromes; pain management.
© American Society of Regional Anesthesia & Pain Medicine 2021. No commercial re-use. See rights and permissions. Published by BMJ.